Southeast Alaska has seen an uptick in pills laced with fentanyl, a highly addictive opioid 50 to 100 times stronger than morphine. In Petersburg and other Southeast communities, law enforcement has found fentanyl most often in counterfeit blue pills which are designed to look like the prescription opioid Oxycontin.
Public health nurse Erin Michael recently demonstrated one response to the pills at a resource fair in Petersburg.
“So, we’re gonna go over today how to use the Narcan spray,” she said. “And this is for if you suspect that someone has overdosed on an opioid or heroin.”
Michael was training a resident on how to administer Narcan nasal spray, which can help reverse an opioid overdose temporarily.
“Too much of an opioid affects the parts of the brain that control breathing, and so it can slow or stop breathing,” she said. “It’s the only effective thing we have in response to an opioid emergency. You always want to call 9-1-1.”
The public health center has been giving away overdose kits for free and showing people how to use them. The kits have the nasal spray and strips that can test if a drug has fentanyl in it. Michael says anecdotally, there are reports of increased fentanyl in Petersburg, which can lead to overdoses.
“I have been hearing of increased fentanyl in Southeast communities,” Michael said. “I can’t get into details because we’re such a small community and for privacy reasons… It’s really important that people know that it is happening in our communities.”
In January, there were two likely overdoses in Skagway. Two Sitkans were also charged with intent to distribute fentanyl pills.
Juneau Police Department Lt. Krag Campbell is also part of the statewide drug enforcement team. He says Juneau has seen a rise in fentanyl.
“Fentanyl has become more prevalent across the United States,” he said. “Sometimes Alaska maybe takes a little bit longer to get things up here. But we’re seeing more pills come in that we’re catching.”
Campbell says there have also been more overdoses.
“We’re seeing more people that [are experiencing] a fatal overdose,” Campbell said. “Or people that are overdosing, and then their lives are being saved by first responders or even other people nearby them that are using things like Narcan to save their lives.”
He says pills with fentanyl can be any color. But most commonly in Southeast, the pills are blue. They’re designed to look like Oxycodone pills. They have the letter M on one side and the number 30 on the other. But Campbell says the pills are fake.
“Oxycodone and Oxycontin used to be a widely abused drug in the United States,” he said. “At some point over the past six, eight years… it’s much harder to obtain. So drug cartels are now making counterfeit versions of this pill, because that’s the pill that people liked.”
He says illicit drug manufacturers use fentanyl because it’s a cheap and easy way to create a potent pill.
“Since it’s a synthetic drug, that’s counterfeit, people can make it,” he said. “Fentanyl itself is very low-cost to get into use.”
And he says, even taking one of these pills could lead to an overdose.
“Controlled substances like these drugs are not tested for quality and purity,” he said. “So, some drugs could have more or less. And it can (just) take one; one pill of fentanyl could be considered lethal for people. It’s not always lethal, but it can be.”
Back at the resource fair, Michael wrapped up her Narcan training.
“This is the fentanyl test strips they can use to test their drugs to see if there’s fentanyl,” Michael said. “And it could save a life. So we appreciate you getting that.”
Michael gave five Narcan trainings at Petersburg’s resource fair. She says she hopes people take steps to protect themselves, their friends, and their loved ones.